Reading Time: 5 minutes
Lexapro is selective serotonin reuptake inhibitor (SSRI) prescribed to manage the symptoms of major depressive disorder and generalized anxiety disorder.1,2 When taken as prescribed, it is a safe and effective medication, but Lexapro misuse can cause health problems, including a risk of overdose.1,2,3,4 It’s important to know the signs of a Lexapro overdose so you can get help for yourself or someone else as soon as possible.
Signs of Lexapro Overdose
A Lexapro overdose occurs when you take more of this antidepressant than your body can process. The signs and symptoms of Lexapro overdose differ from the side effects caused by using this medication.2
Lexapro is a type of medication known as an antidepressant or “mood elevator.”2 Specifically, Lexapro is a selective serotonin reuptake inhibitor and operates by allowing your brain to access more of the “feel-good” brain chemical, serotonin.
Symptoms of Lexapro overdose include:1,2
- Irregularities and changes to heart rate
- Extreme drowsiness
- Feeling dizzy
- Inability to wake
- Lowered blood pressure
A Lexapro overdose is medical emergency and requires immediate medical attention. If you suspect someone has overdosed, call 911 right away and stay with the person until first responders arrive.
Rare symptoms of Lexapro overdose may include:1,6,7
- QT prolongation syndrome, in which your heart rhythm becomes chaotic or irregular.
- Torsade de Pointes, a complication of QT prolongation that can result in fainting, seizure, and life-threatening heart failure.
- Acute renal failure, in which your kidneys no longer operate properly. The consequences of renal failure may require dialysis or the need for kidney replacement.
Though manufacturers describe these Lexapro overdose symptoms as rare, they can cause further health issues.1,6
The manufacturers of Lexapro reported that the overdose events they observed in people using this medication rarely became life-threatening. They also reported that Lexapro overdose occurred at dosages of up to 600 mg during clinical trials. However, when manufacturers conducted a post-marketing evaluation, they found that overdose occurred at dosages over 1,000 mg.1
If you take Lexapro, you may experience an increase in suicidal thoughts.1 Doctors will want to monitor how Lexapro affects your mental and physical health. Regular monitoring, evaluation, and support during Lexapro treatment can help prevent intentional overdose associated with suicidal thoughts and behavior.
Serotonin syndrome, which results from having too much serotonin in the brain, is a potentially life-threatening condition that can occur when taking Lexapro.1,5
The symptoms of serotonin syndrome include:5
- Strange movements in one’s eyes
- Increased heart rate
- Increased blood pressure
- High body temperature
- Nausea and vomiting
- Inability to stay coordinated
- Excessive sweating
- Symptoms of hypomania
- Overactive reflexes
- Muscle spasms
Treat possible symptoms of serotonin syndrome as an emergency and seek immediate medical attention if they develop.5 Though some symptoms of serotonin syndrome may resemble Lexapro overdose, they have different risks and will require different treatment approaches.
Because of the nature and overlap of symptoms, medical professionals will attempt to rule out other disorders before diagnosing you with serotonin syndrome. Serotonin syndrome can occur when you use Lexapro alone or with other substances that influence serotonin levels.1,5
Manufacturers recommend caution when starting Lexapro treatment, especially when you have used other medicines that affect serotonin levels.1 Tell your doctor exactly what medications you have taken and when before starting Lexapro. Misusing certain drugs or medications can increase your risk of developing this syndrome.5 The U.S. National Institute of Health reports that amphetamines, cocaine, ecstasy, and acid (LSD) misuse may contribute to your risk of developing serotonin syndrome.
How to Treat a Lexapro Overdose
You can prevent a Lexapro overdose by following your doctor’s directions closely. Secure your medication so that others cannot accidentally use or intentionally misuse them. Keep a list of medications, substances, or supplements that you and your loved ones take in case an emergency occurs. This can help you provide first responders with the information they need to make an accurate diagnosis in the event of a potential Lexapro overdose.
Treat a potential Lexapro overdose as quickly as possible and seek support from emergency medical services.2 Unfortunately, Lexapro overdose has no antidote.1 Ensuring a person can breathe, monitoring their vital signs, treating the effects of other substances taken alongside Lexapro, and clearing out a person’s gastrointestinal system can support recovery from Lexapro overdose.
Knowing the difference between Lexapro overdose, common side effects, severe side effects, and serotonin syndrome can help you remain attentive to potential emergencies that can occur while taking this medication.1,2,5
Treating Serotonin Syndrome
For symptoms of serotonin syndrome, seek medical attention immediately.5 With or without treatment, this syndrome can cause permanent damage to a person’s organs.
Providers will want to conduct a series of tests and evaluations to verify the presence of this syndrome, including:5
- Complete blood count
- Thyroid tests
- Kidney tests
- Liver tests
- Drug and alcohol screening
- Brain or CT scans
- Blood tests for infection
- Electrolyte level test
Certain medications, such as benzodiazepines and cyproheptadine, can treat some of the symptoms and causes of serotonin syndrome.5 IV fluids can support recovery from this syndrome. In severe or life-threatening cases, breathing equipment and medicines that paralyze muscles may prevent further damage from serotonin syndrome. The U.S. National Institute of Health and Lexapro manufacturers report that treatment for this syndrome may involve quitting or discontinuing Lexapro.1,5
Transitioning to Long-Term Treatment
If you struggle with Lexapro misuse, an addiction treatment program can help promote lasting recovery.
The first step on the road to recovery is a Lexapro detox program at a freestanding detox facility or as part of an inpatient treatment program. The symptoms associated with Lexapro withdrawal can negatively affect your mental health, which is why Lexapro withdrawal is best done under the supervision of medical professionals who can provide you with counseling and symptomatic care.
Once you have detoxed from Lexapro and achieved medical stabilization, you should then transfer into a Lexapro addiction treatment program where you can learn effective coping skills and relapse prevention strategies. Treatment occurs on an inpatient or outpatient basis.
When you enter a Lexapro rehab, you will first receive a biopsychosocial evaluation, which assesses the following:8
- Personal health history
- Current medical status
- History of substance use or misuse
- History of rehab and substance use treatment episodes
- Other risk factors which could impact safety
- Previous withdrawal experiences
- Co-occurring mental health conditions
The treatment team will use this information to create an individualized treatment plan for you that may involve a combination of therapies and interventions, such as:
- Group counseling
- Family therapy
- Support groups
- Drug education classes
Getting matched with the right level of care can help you or a loved one prevent overdose, treat any symptoms of withdrawal, and maintain motivation for long-term recovery. Call 800-926-9037 (Who Answers?) today to speak with a treatment support specialist about treatment options near you.
- Food and Drug Administration. (January 2017). Lexapro [medication guide].
- U.S. National Library of Medicine. (2021, June 08). Escitalopram. MedlinePlus.
- American Psychiatric Association (2013). Diagnostic and statistical manual of mental disorders (5th ed.).
- Hoey, N.M. (2019). Overdose. Salem Press Encyclopedia of Health. Salem Press.
- U.S. National Library of Medicine. (2021, June 09). Serotonin syndrome. MedlinePlus.
- Mayo Foundation for Medical Education and Research. (2020, June 16). Long QT syndrome.
- U.S. National Library of Medicine. (2021, June 15). Kidney failure.
- Miller, W. R., Forcehimes, A. A., & Zweben, A. (2019). Treating addiction: A guide for professionals. The Guilford Press.